Utah, 2016Hail and Damaging Winds in Utah, May 5 to 9, 2016
May 5 to 9, 2016 · NWS SLC · 12 events in 7 counties and zones
A moist air mass, combined with a few weather disturbances, helped produce scattered showers and thunderstorms across Utah in early May. The stronger thunderstorms produced gusty winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist air mass, combined with a few weather disturbances, helped produce scattered showers and thunderstorms across Utah in early May. The stronger thunderstorms produced gusty winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 5, 3:16 PM MST, 14 minutes earlier.
Area forecast discussion, May 5, 3:16 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT THU MAY 5 2016
.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN
CALIFORNIA COAST MOVE SLOWLY EAST INTO THE GREAT BASIN FOR THE
UPCOMING WEEKEND. A SECOND COLDER STORM SYSTEM WILL MOVE SOUTH
FROM WESTERN CANADA AND MOVE THROUGH THE REGION EARLY NEXT WEEK.
&&
.SHORT TERM (UNTIL 06Z MONDAY)...THE COLD CORE UPPER LOW CURRENTLY
OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE INLAND ON FRIDAY. FROM
THERE THIS FEATURE WILL MOVE EAST AND EXPAND ACROSS MUCH OF THE
GREAT BASIN AND DESERT SOUTHWEST FOR THE UPCOMING WEEKEND.
THE WARM SOUTHERLY FLOW ALOFT AHEAD OF THE LOW HAS MAINTAINED MUCH
ABOVE NORMAL TEMPS EVEN WITH THE CLOUD COVER. BEGINNING TO SEE
WEAK CONVECTION FIRE UP ACROSS EXTREME SOUTHWEST AND SOUTHEAST
UTAH. OVER THE SOUTHWEST THIS RATHER WEAK CONVECTION MAY BE TIED
TO A VORTICITY EJECTING OUT AHEAD OF THE MAIN UPPER LOW THROUGH
SOUTHERN NEVADA/WESTERN ARIZONA. THIS FEATURE IS WORKING WITH
QUITE LIMITED MOISTURE AND WILL AT BEST GENERATE A FEW VERY LIGHT
SHOWERS...OR ON THE OFF CHANCE A DRY THUNDERSTORM.
OVER THE SOUTHEAST A SMALL MOISTURE TAP EXTENDING BACK INTO
SOUTHWEST NEW MEXICO IS SPAWNING A MORE EXTENSIVE AREA OF
CUMULUS...WITH SUFFICIENT INSTABILITY TO SUPPORT A FEW HIGH-BASED
THUNDERSTORMS. THIS MOISTURE TAP WILL CONTINUE TO STRETCH NORTH
INTO NORTHERN UTAH WHERE IT COULD INTERACT WITH THE WEAK VORTICITY
LOBE MOVING NORTH THROUGH WESTERN UTAH OVERNIGHT. THIS WEAK
DYNAMIC CONTRIBUTION TO LIFT ALONG WITH DECENT UPPER LEVEL
DIVERGENCE COULD SUPPORT SOME CONVECTION LATER TONIGHT/EARLY
FRIDAY.
THE ADVANCING UPPER LOW WILL BRING STEADILY INCREASING SYNOPTIC-
SCALE LIFT...MOISTURE AND INSTABILITY TO UTAH FOR LATE FRIDAY
THROUGH EARLY SATURDAY. THE AREAL EXTENT AND INTENSITY OF PRECIP
WILL INCREASE ON SATURDAY AS THE UPPER LOW EXPAND ACROSS A LARGE
PORTION OF THE GREAT BASIN...WITH MOST ACTIVE AREAS REMAINING
ACROSS SOUTHERN/CENTRAL UTAH INTO SATURDAY EVENING.
ACTIVITY WILL SHIFT TO THE NORTH ON SUNDAY AS THE CENTER OF THE
UPPER LOW SHIFTS EAST INTO NORTHERN COLORADO/SOUTHERN WYOMING.
SOLID WARM ADVECTION WRAP AROUND ACROSS SOUTHWEST WYOMING/NORTHERN
UTAH SHOULD SUPPLY SUFFICIENT LIFT FOR WIDESPREAD PRECIP SUNDAY
AND INTO SUNDAY EVENING.
.LONG TERM (AFTER 06Z MONDAY)...MID LEVEL TROUGH AXIS WILL CONTINUE
TO SHIFT SOUTHEAST INTO EASTERN UTAH SUNDAY NIGHT ALLOWING A DRIER
FLOW ALOFT TO MOVE INTO THE STATE FROM THE NORTHWEST MONDAY. HAVE
TRENDED TO DECREASE POPS TO ISOLATED BY MONDAY AFTERNOON AS SUCH.
UPSTREAM THE NEXT TROUGH WILL BE TRANSLATING SOUTHEAST THROUGH IDAHO
MONDAY AFTERNOON INTO THE OVERNIGHT HOURS...WITH MEAN TRAJECTORY
TRENDING EAST INTO WYOMING INTO THE OVERNIGHT HOURS. THIS TRACK
LOOKS TO LARGELY LIMIT UPPER SUPPORT TO CENTRAL IDAHO AND POINTS
EAST...THOUGH A SHALLOW COLD FRONT LOOKS TO SNEAK INTO NORTHERN UTAH
BY TUESDAY MORNING. FRONTAL FORCING MAY BE JUST DEEP ENOUGH TO KICK
OFF LIGHT SHOWERS OVER THE NORTH TUESDAY...AND CONVERGENT MID LEVEL
FLOW GENERATED BY THE FRONTAL PROGRESSION MAY KICK OFF ISOLATED
CONVECTION OVER THE SOUTH. HAVE TRENDED GRIDS TO MENTION ISOLATED
POTENTIAL FOR BOTH OF THESE AREAS...THOUGH SUBTLE DIFFERENCES IN NET
AMPLIFICATION AND TIMING OF THIS TROUGH/FRONT CONTINUE TO EXIST IN
GLOBALS. REGARDLESS...TEMPS DO LOOK TO REMAIN COOL AND SLIGHTLY
BELOW NORMAL TUE/WED.
PATTERN THEREAFTER BEGINNING MIDWEEK TRENDS DRIER AND WARMER WITH
TEMPS REBOUNDING TO ABOVE SEASONAL NORMS BY WEEKS END.
&&
.AVIATION...THE SURFACE TROUGH ACROSS CENTRAL NEVADA WILL MAINTAIN
GUSTY SOUTHERLY WINDS ACROSS WESTERN UTAH INTO EARLY FRIDAY. FOR
THE KSLC TERMINAL GUSTY SOUTH WINDS MAY DROP OFF A BIT EARLY THIS
EVENING...THEN PICK UP AGAIN FROM THE SOUTH-SOUTHEAST LATER THIS
EVENING. HIGH-BASED BUT GENERALLY WEAK CONVECTION WILL FORM ACROSS
WESTER UTAH THIS EVENING ISOLATED SHOWERS AND THUNDERSTORMS COULD
FORM THIS EVENING...THOUGH THIS ACTIVITY WILL LIKELY STAY WEST OF
THE TERMINAL. THE HIGH-BASED NATURE OF THIS ACTIVITY COULD SIGNAL
THE POTENTIAL FOR MICROBURST WINDS OVERNIGHT.
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
SHORT TERM...CONGER
LONG TERM/AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 5, 2:14 AM MST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 AM MDT THU MAY 5 2016
UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
314 AM MDT THU MAY 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS ARE FORECAST THIS AFTERNOON FOR MUCH OF THE AREA SOUTH
OF INTERSTATE 80...THOUGH GUSTS SHOULD LARGELY REMAIN BELOW 45
MPH. THE STRONGEST GUSTS ARE EXPECTED ACROSS WEST CENTRAL AND
SOUTHWEST UTAH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SPRING STORM SYSTEM WILL ARRIVE FRIDAY AND PERSIST THROUGH
SUNDAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS FRIDAY MAY BRING AN ENHANCED THREAT OF GUSTY WINDS
ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SNOW LEVELS WILL
VARY BETWEEN 8000 AND 10000 FEET DURING THIS EVENT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- May 5, 3:30 PM MST
- Where
- Tooele County, 4.19 mi NW of Grantsville
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.640, -112.530
A 62 mph wind gust was recorded in Grantsville, and a semitruck was blown over on Interstate 80.
Thunderstorm Wind, Box Elder
- When
- May 5, 5:30 PM MST
- Where
- Box Elder County, 7.67 mi N of Lakeside
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.330, -112.860
The sensor on Gunnison Island recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- May 5, 7:10 PM MST
- Where
- Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.920, -112.940
The Simpson Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 69 mph.
Hail, Duchesne
- When
- May 6, 2:00 PM MST
- Where
- Duchesne County, 0.87 mi NW of Meola
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.440, -110.040
Hail approximately 1 inch in diameter was reported near Neola.
Hail, Utah
- When
- May 6, 2:12 PM MST to 2:47 PM MST
- Where
- Utah County, 0.69 mi S of Lindon to Pleasant Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.340, -111.720
Multiple reports were received of penny sized hail in Lindon and Pleasant Grove.
Thunderstorm Wind, Weber
- When
- May 6, 2:30 PM MST
- Where
- Weber County, 1.04 mi W of Roy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.170, -112.040
Thunderstorm winds knocked a large tree onto a house near Roy. The time of the event is estimated.
Thunderstorm Wind, Salt Lake
- When
- May 6, 3:00 PM MST
- Where
- Salt Lake County, 4.64 mi NNW of (Slc)salt Lake City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -112.010
A 64 mph wind gust was recorded at the Saltaire sensor.
Thunderstorm Wind, Weber
- When
- May 6, 3:00 PM MST
- Where
- Weber County, 8.06 mi SSW of Little Mtn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.330
The Fremont Island sensor recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Davis
- When
- May 6, 3:03 PM MST
- Where
- Davis County, 1.38 mi N of Clinton
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.070
A 68 mph wind gust was recorded at the Eagle Lake sensor near Clinton.
Hail, Davis
- When
- May 6, 3:08 PM MST
- Where
- Davis County, 1.38 mi S of West Pt
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 41.100, -112.080
Nickel sized hail was reported near Syracuse.
Thunderstorm Wind, Box Elder
- When
- May 6, 3:20 PM MST to 3:50 PM MST
- Where
- Box Elder County, 1.48 mi NNW of Willard to Tremonton Muni Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.440, -112.040
Wind gusts with this storm in Box Elder County included 66 mph at the Interstate 15 at Willard Point of Entry sensor, and 60 mph at at Interstate 15 at Tremonton sensor.
Hail, Salt Lake
- When
- May 9, 2:34 PM MST
- Where
- Salt Lake County, Holladay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.670, -111.820
Hail with a diameter of a penny was reported in Holladay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Hail in California, May 5 to 6, 2016$1.0 million · 0.75 in hail · 35 events
- Tornado in North Carolina, May 5, 20161 injured · $500,000 · EF1 · 1 event
- Coastal Flood in New Jersey, May 5 to 9, 201613 events
- Flash Flood and Heavy Rain in Hawaii, May 5 to 9, 20168 events
- Winter Weather in North Carolina, May 5 to 6, 20165 events
- Hail in Oregon, May 5, 20161.25 in hail · 5 events
- Hail and Heavy Rain in California, May 5, 20161.25 in hail · 4 events
- Hail and Damaging Wind in Nevada, May 5, 201652 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 5, 20163 events
- Coastal Flood in New York, May 5 to 6, 20162 events
- Coastal Flood in Delaware, May 5 to 7, 20162 events
- Flash Flooding in California, May 5 to 6, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638295, 638296, 638297, 638288, 638302, 638293, 638298, 638299, 638300, 638289, 638301, 638292.